Alert archive / Arkansas / Tornado Warnings in 2014

Tornado Warning 11, NWS Memphis, TN

April 3, 2014Randolph County, Arkansas

NWS Memphis, TN issued this tornado warning at Apr 3, 2014, 9:02 PM CDT for Randolph County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2014, 9:02 PM CDT (02:02 UTC)
Expired
Apr 3, 2014, 9:45 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Randolph County, AR

The radar

The Memphis radar (KNQA), 178 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 8:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WFUS54 KMEG 040202
TORMEG
ARC121-040245-
/O.NEW.KMEG.TO.W.0011.140404T0202Z-140404T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
902 PM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

* UNTIL 945 PM CDT

* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO 21 MILES WEST OF DALTON...
  OR 30 MILES NORTHWEST OF BLACK ROCK...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHWESTERN RANDOLPH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3650 9141 3650 9091 3637 9128 3639 9132
      3641 9131 3642 9135 3643 9136 3646 9137
      3649 9142
TIME...MOT...LOC 0203Z 244DEG 51KT 3640 9149

$$
1 follow-up statement
174 
WWUS54 KMEG 040226
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
926 PM CDT THU APR 3 2014

ARC121-040236-
/O.CAN.KMEG.TO.W.0011.000000T0000Z-140404T0245Z/
RANDOLPH AR-
926 PM CDT THU APR 3 2014

...THE TORNADO WARNING FOR NORTHWESTERN RANDOLPH COUNTY IS
CANCELLED...

AT 926 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE TORNADO WARNING IS CANCELLED.

.CONTINUE TO MONITOR WEATHER CONDITIONS AS FUTURE WARNINGS ARE
POSSIBLE FOR YOUR AREA.

.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.

LAT...LON 3650 9141 3650 9091 3637 9128 3639 9132
      3641 9131 3642 9135 3643 9136 3646 9137
      3649 9142
TIME...MOT...LOC 0226Z 244DEG 51KT 3654 9112

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Apr 3, 8:44 PM CDT, 18 minutes earlier.

Area forecast discussion, Apr 3, 8:44 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CDT THU APR 3 2014

.DISCUSSION...

CURRENTLY...RELATIVELY QUIET ACROSS THE MIDSOUTH FOR THE MOMENT.
THE OVERALL THREAT OF SEVERE WEATHER HAS DIMINISHED SOME AND THE
MODERATE RISK HAS BEEN DOWNGRADED TO A SLIGHT RISK ACROSS THE
MIDSOUTH. A CAP HAS PREVENTED DEVELOPMENT FOR MUCH OF THE DAY
WHILE THE QUALITY OF THE WARM SECTOR IS ONLY MODEST WITH DEWPOINTS
IN THE UPPER 50S AND LOWER 60S AND SBCAPES 1000-1500 J/KG. THE CAP
IS FINALLY STARTING TO WEAKEN AS COLD AIR ALOFT FROM THE
APPROACHING MID LEVEL TROF PUSHES OVER THE WARM SECTOR. DISCRETE
CELLS ARE DEVELOPING ACROSS NRN AR INTO SOUTHERN MO. THIS TREND
WILL CONTINUE FOR THE NEXT FEW HOURS AND THIS ACTIVITY WILL
THREATEN NORTHERN AREAS OF THE MIDSOUTH WHERE A TORNADO WATCH IS
NOW IN EFFECT UNTIL 4 AM CDT. AS THE NIGHT PROGRESSES CELLS WILL
MERGE INTO A LINE AS A STRONG COLD FRONT PUSHES EAST. THIS LINE
WILL SWEEP EAST LATER TONIGHT WITH DAMAGING WINDS LIKELY AND SOME
HAIL POSSIBLE.

SJM

&&

PREV DISCUSSION... /ISSUED 329 PM CDT THU APR 3 2014/

FOCUSING ON THE SHORT TERM ONLY FOR THIS UPDATE...A QUICK LOOK AT
THE LONG TERM FORECAST GUIDANCE LOOKS IN LINE WITH THE GOING
FORECAST SO WILL FOCUS ON THE PROBLEM AT HAND.

BOTH SHORTWAVE RIDGING AND CLOUD COVER HAVE HELPED KEEP
THUNDERSTORMS ACROSS THE MIDSOUTH TO A MINIMUM TODAY. A COUPLE OF
ROUNDS OF THUNDERSTORMS HAVE DEVELOPED AND APPROACHED EAST
ARKANSAS ONLY TO FALL APART BEFORE REACHING THE MIDSOUTH. NEVER
FELT ALL THAT COMFORTABLE WITH PRE FRONTAL CONVECTION IN THE
MIDSOUTH TODAY. STILL CANNOT RULE OUT A FEW PRE FRONTAL STORM THIS
AFTERNOON. THE ATMOSPHERE IS VERY UNSTABLE FEATURING CAPES OF 2000
J/KG AND LI'S OF -6. BUT I THINK THE SPECIAL SOUNDING AT LITTLE
ROCK TELLS THE STORY. WITH THE LACK OF ADDITIONAL DYNAMIC SUPPORT
WE WOULD NEED TO REACH TEMPERATURES IN THE MIDDLE 80S FOR
CONVECTIVE DEVELOPMENT.

STILL FEEL CERTAIN WE ARE IN FOR A BUSY NIGHT AS THE SHORTWAVE RIDGE
SHIFTS EAST OF THE AREA AND THE LONGWAVE TROUGH APPROACHES FROM
THE WEST PROVIDING THE ADDITIONAL UPPER LEVEL SUPPORT FOR
THUNDERSTORMS. WE COULD EVEN SEE A FEW PRE FRONTAL STORMS DESPITE
DIMINISHING THERMODYNAMIC SUPPORT. THE LATEST RAPID REFRESH RUN
SUGGESTS THIS WILL BE THE CASE SHOWING AT LEAST A COUPLE OF
STORMS ACROSS THE MIDSOUTH BY 9-10 PM. WIND PROFILES DO NOT LOOK
AS FAVORABLE FOR TORNADOES AS THE ONCE DID IN FORECAST GUIDANCE.
GROUND OBSERVATIONS INDICATE SURFACE WINDS ARE FROM THE SOUTH
SOUTHWEST INSTEAD OF THE MORE FAVORABLE SOUTH OR SOUTHEAST
DIRECTION. NEVERTHELESS IF WE ARE TO SEE ANY SIGNIFICANT TORNADOES
IT WOULD MOST LIKELY BE IN ASSOCIATION WITH THESE PRE FRONTAL
STORMS. DYNAMIC PARAMETERS IMPROVE PRIOR TO 06Z AS A 50-60 MID
LEVEL JET DEVELOPS ACROSS THE AREA. IF WINDS SHIFT JUST SLIGHTLY
MORE SOUTHERLY...OR SOUTHEASTERLY CONDITIONS WOULD IMPROVE FOR THE
DEVELOPMENT OF TORNADOES. GUIDANCE 0-3KM SRH RANGES FROM 150-250
M2/S2 BY THE GFS...TO 200-300 MS/S2 ACCORDING TO THE NAM. FEEL LIKE
THE GREATEST THREAT OF A TORNADO WOULD BE ACROSS NORTHEAST
ARKANSAS AROUND 8-10 PM. LARGE HAIL AND DAMAGING WIND WOULD ALSO
BE LIKELY WITH ANY DISCRETE STORMS.

THE MAIN THREAT OF STORMS WILL BE ALONG AND AHEAD OF THE COLD
FRONT. AT 3 PM...THE FRONT IS STILL IN EAST OKLAHOMA WAITING FOR
THE UPPER LEVEL TROUGH TO SHIFT IT TO THE EAST. IT SHOULD BEGIN
THAT MOVEMENT WITHIN THE NEXT FEW HOURS AND APPROACH EAST ARKANSAS
AROUND MIDNIGHT...MEMPHIS AND JACKSON TN AROUND 3-4 AM AND EXIT
THE MIDSOUTH BY 6 AM. IT MAY TAKE ANOTHER HOUR OR TWO TO TOTALLY
EXIT NORTHEAST MISSISSIPPI. BOWING SEGMENTS WITHIN THE SQUALL LINE
MAY PRODUCE 55-65 MPH STRAIGHT LINE WIND AND ISOLATED
QUICK...COMPARATIVELY WEAK/COMPARED TO THE DISCRETE CELLS
DISCUSSED ABOVE/ TORNADOES. LARGE HAIL IS ALSO POSSIBLE. MID-SOUTHERNERS
CAN BE EXPECTED TO BE WOKEN UP BY THUNDERSTORMS OVERNIGHT.

FLOODING IS ALSO A CONCERN. PW'S AROUND 1.50 INCHES COULD RESULT
IN HEAVY RAINFALL RATES. IF MULTIPLE STORMS IMPACT THE SAME
AREA...LOCALIZED FLASH FLOODING IS POSSIBLE.

30

&&

.AVIATION...

00Z TAF CYCLE

VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING HOURS. AS
THUNDERSTORMS MOVE INTO THE FORECAST AREA OVERNIGHT...CEILINGS
WILL LOWER TO MVFR LEVELS AND VISIBILITIES WILL LOWER AT TIMES AS
WELL. THE THUNDERSTORMS WILL EXIT THE REGION BY FRIDAY AFTERNOON
ALLOWING VFR CONDITIONS TO RETURN. WINDS WILL BE SOUTH AT 10 TO 20
KNOTS WITH HIGHER GUSTS TONIGHT THROUGH FRIDAY MORNING BEFORE
SHIFTING TO THE NORTHWEST BY FRIDAY AFTERNOON.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  61  70  45  64 /  90  10   0   0
MKL  62  69  40  60 /  90  10   0   0
JBR  55  64  40  61 /  80  10   0   0
TUP  63  74  43  64 /  90  30   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 3, 8:16 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT THU APR 3 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-050330-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
816 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MID SOUTH
OVERNIGHT AS A STRONG COLD FRONT MOVES THROUGH THE LOWER
MISSISSIPPI VALLEY. THROUGH MIDNIGHT THE GREATEST THREAT FOR
SEVERE THUNDERSTORMS WILL OCCUR ACROSS EASTERN ARKANSAS...THE
MISSOURI BOOTHEEL AND EXTREME NORTHWEST TENNESSEE. DAMAGING WINDS
AND LARGE HAIL ARE THE MAIN THREATS. THIS AREA ALSO HAS THE BEST
CHANCE OF TORNADOES LATE THIS EVENING INTO THE EARLY MORNING
HOURS.

BY MIDNIGHT THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE THAT
WILL PUSH ACROSS THE REMAINDER OF THE MIDSOUTH. DAMAGING WINDS WILL
BE THE MAIN THREAT WITH LARGE HAIL A SECONDARY THREAT. A COUPLE OF
TORNADOES WILL ALSO BE POSSIBLE.

HEAVY RAINFALL AND FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVERNIGHT ACROSS THE
ENTIRE MID SOUTH IN SUPPORT OF SEVERE WEATHER OPERATIONS.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:03 AM CDTSevere Thunderstorm WarningMEGLee, Phillips42 min
Apr 4, 1:36 AM CDTSevere Thunderstorm WarningMEGLee, Phillips39 min
Apr 4, 1:48 AM CDTSevere Thunderstorm WarningMEGCrittenden, Lee42 min
Apr 4, 2:12 AM CDTFlash Flood WarningMEGCraighead, Poinsett4 hr

Nearby

Tornado Warnings in Arkansas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.